Tags: weight loss | medications | glp-1 | ozempic personality | mood | negative | anxiety

The Science Behind 'Ozempic Personality'

Ozempic weight loss drug injection cartridges and measuring tape
(Dreamstime)

By    |   Friday, 03 May 2024 11:58 AM EDT

There is a new side effect of the trendy weight loss drugs that social media has labelled “Ozempic personality.” The symptoms appear to be worse mood, increased feelings of depression and anxiety, a lack of interest in familiar activities and decreased interest in sex.

According to Healthline, these negative feelings may be the result of changes in the dopamine system or “reward center” caused by the GLP-1 drugs. Or it may be simply that people taking these pricey but effective medications miss the foods they loved to eat.

Editor's Note: Fight Fatigue With This Doctor's Secret Weapon

Some anecdotal reports claimed that weight loss drugs like Ozempic trigger depressions, anxiety, and suicidal ideation. But a large study published earlier this year found no association between GLP-1 medications and suicidal ideation.

Experts say that people taking these medications may have to deal with mental health issues. Rachel Goldman, a licensed psychologist in private practice in New York City, says that the drugs aren’t changing personalities, but they are changing the way people look at food.

While the drugs will help you become healthier, she says, they won’t improve depressive symptoms.

“It’s unrealistic to think that just losing weight is going to make everybody happy and healthy,” she says. Goldman encourages people taking the drugs to seek professional help if they are experiencing mental health issues. It is important to note that “Ozempic personality” is not a scientific term, similar to previous social media labels such as "Ozempic face" or "Ozempic butt", and  it has not been listed as a potential side effect of this class of medicines, according to the Food and Drug Administration.

According to Prevention, the more common side effects include nausea, vomiting, diarrhea, abdominal pain and constipation. But some experts acknowledge that further research is needed to investigate possible personality changes and neurological effects of using these drugs in the long term.

Dr. Christoph Buettner, an endocrinologist at Rutgers Robert Wood Johnson Medical School, points out that extreme weight loss can trigger anxiety and depression. As people lose weight, the hormones in the body change and can make individuals experience different highs and lows.

On the flip side, some people experience greater self-confidence and self-esteem as the pounds peel away. The bottom line is that people taking drugs like Ozempic should work closely with their doctor to monitor changes in mood or behavior. The dosage may be adjusted, or the patient may find mental health therapy an effective tool to get to the root cause of these changes.

© 2024 NewsmaxHealth. All rights reserved.


Health-News
There is a new side effect of the trendy weight loss drugs that social media has labelled "Ozempic personality." The symptoms appear to be worse mood, increased feelings of depression and anxiety, a lack of interest in familiar activities and decreased interest in...
weight loss, medications, glp-1, ozempic personality, mood, negative, anxiety, sadness
423
2024-58-03
Friday, 03 May 2024 11:58 AM
Newsmax Media, Inc.

Sign up for Newsmax’s Daily Newsletter

Receive breaking news and original analysis - sent right to your inbox.

(Optional for Local News)
Privacy: We never share your email address.
Join the Newsmax Community
Read and Post Comments
Please review Community Guidelines before posting a comment.
 
Find Your Condition
Get Newsmax Text Alerts
TOP

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved
NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved